2020–2021 BCSC Basic and Clinical Science Course™
11 Lens and Cataract
Chapter 5: Pathology
Drug-Induced Lens Changes
Phenothiazines, a group of medications used to treat mental and emotional disorders, can cause pigmented deposits in the anterior lens epithelium in an axial stellate configuration (Fig 5-9). The occurrence of these deposits appears to depend on both drug dose and treatment duration. In addition, the deposits are more likely to occur with the use of some phenothiazines, notably chlorpromazine and thioridazine, than with others. The vision changes associated with phenothiazine deposition in the lens are generally insignificant; however, the use of thioridazine may result in severe retinopathy with a deleterious effect on vision (Fig 5-10).
Figure 5-9 Slit-lamp image of pigmented deposits on anterior lens capsule in a patient treated with phenothiazines.
Figure 5-10 Color fundus photograph montages of right and left eyes showing thioridazine toxicity in a patient with schizophrenia.
(Courtesy of David Sarraf, MD.)
Excerpted from BCSC 2020-2021 series: Section 11 - Lens and Cataract. For more information and to purchase the entire series, please visit https://www.aao.org/bcsc.